Flash Flood, Harnett
- When
- August 27, 7:00 PM EST to 8:00 PM EST
- Where
- Harnett County, Dunn
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.369, -78.869 (the zone’s center; the record gives no point)
Streets in Dunn were closed due to flooding.
4 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 27, 4:20 PM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE RALEIGH NC 520 PM EDT TUE AUG 27 2002 **************UPDATE AT 520 PM**************** A FLOOD WATCH WILL BE ISSUED FOR THE EASTERN HALF OF CENTRAL NORTH CAROLINA FOR THE OVERNIGHT PERIOD. OVER THE PAST COUPLE OF HOURS... STORMS HAVE BECOME FOCUSED ALONG A DEVELOPING LOW LEVEL TROUGH OF LOW PRESSURE. AS SHOWERS MOVE INTO THE SURFACE TROUGH AREA...RAINFALL AMOUNTS ARE ENHANCED. RAINFALL RATES UP TO 2 INCHES PER HOUR ARE OCCURRING. IT IS EXPECTED THAT OVER NIGHT THE BEST MOISTURE TRANSPORT WILL BE NORTHWARD THROUGH EASTERN NORTH CAROLINA. WITH A SURFACE TROUGH AXIS IN PLACE...THERE IS A POTENTIAL FOR LOCALIZED FLOODING AS STORMS REPEATEDLY MOVE ACROSS THE NEARLY STATIONARY SURFACE TROUGH. KK/SS/GH *****************UPDATE******************** THE FLOOD WATCH FOR CENTRAL NORTH CAROLINA HAS BEEN CANCELED. WE WILL NOT ISSUE A FLOOD WATCH FOR TONIGHT FOR THE FAR NORTHEASTERN COUNTIES. THE BOUNDARY THAT PRODUCED THE HEAVY RAIN HAS MOVED NORTH OF THE AREA. HOWEVER THE AREA WILL BE MONITORED CLOSELY. WILL ISSUE A SPECIAL STATEMENT. .GENERAL DISCUSSION...THE UPPER LEVEL LOW WILL CONTINUE AS A PRINCIPAL SOURCE OF LIFT AND MOISTURE TRANSPORT THROUGH THURSDAY. SOME DECREASE IN MEAN MOISTURE THROUGH A DEEP LAYER SHOULD OCCUR IN THE WESTERN PORTION OF THE CWA WED AFTERNOON AS A LIMITED DRY SLOT AHEAD OF THE UPPER LOW SLIDES EASTWARD. OTHERWISE NO SIGNIFICANT DRYING IS LIKELY UNTIL THE ATLANTIC RIDGE BUILDS WESTWARD FRIDAY OR SATURDAY. STILL DRYING WILL BE SLOW TO OCCUR. INITIALLY...THE UPPER LEVEL SOUTHEAST FLOW INITIATED BY THE BUILDING ATLANTIC RIDGE WILL INCREASE DEEP MOISTURE ACROSS CENTRAL NORTH CAROLINA. SHOWERS AND CLOUD COVER WILL KEEP TEMPERATURES BELOW SEASONAL NORMS THROUGH THURSDAY...NEARING NORMS FRIDAY...WHILE A BIT ABOVE NORMS SATURDAY DUE TO EXPECTATION OF BUILDING ATLANTIC RIDGE. POPS ACROSS THE CWA WILL CONTINUE IN THE 60 - 90 PERCENT RANGE THROUGH THURSDAY. THE EASTERN TIER IS FAVORED THROUGH THE PERIOD FOR THE HIGHEST POPS...BEST COVERAGE...AND BEST RAINFALL. THE EASTERN PORTION OF THE CWA WILL BE MORE UNSTABLE...HAVE BETTER MOISTURE TRANSPORT THROUGH THE PERIOD...AND BETTER POTENTIAL FOR EMBEDDED THUNDERSTORMS. .FOCUS FOR HEAVIER RAIN...HAS BEEN LOW LEVEL CONVERGENCE ASSOCIATED WITH SURFACE AND 850 MB TROUGH AXIS. FLOODING LATE THIS MORNING IN A COUPLE OF OUR NORTHEASTERN COUNTIES WAS ASSOCIATED WITH THIS FEATURE. TROUGH HAS MOVED SLOWLY NORTHWEST OF ITS MORNING POSITION AND IS EXPECTED TO DRIFT NORTHWEST OVERNIGHT. MOST LIKELY LOCATION FOR POTENTIAL HEAVY RAIN WILL BE ALONG AND JUST NORTH OF BOUNDARY THROUGH THE OVERNIGHT INTO WEDNESDAY MORNING. PLAN TO CARRY FLOOD WATCH FOR THE OVERNIGHT INTO EARLY WED MORNING ACROSS THE FAR NORTHEASTERN TIER WHERE THERE HAS BEEN HEAVY RAIN OVER PAST COUPLE OF DAYS. .RAH...NONE. KK/RA/DS
NCZ007>011-024>028-040>043-076>078-086-088-089-280400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 330 PM EDT TUE AUG 27 2002 ...HEAVY RAIN AND POTENTIAL FOR FLOODING WILL RETURN ON WEDNESDAY... VERY HEAVY RAIN THAT CAUSED FLOODING IN THE COASTAL PLAIN TODAY HAS MOVED NORTH. RAINFALL OVER THE AREA HAS SUBSIDED...AND WILL GENERALLY BE LIGHT THROUGH THE OVERNIGHT HOURS. HOWEVER...A VERY MOIST AIR MASS REMAINS OVER NORTH CAROLINA...AND A FRONTAL BOUNDARY WILL BE STATIONARY OVER THE STATE THROUGH WEDNESDAY. THIS WILL LEAD TO THE FORMATION OF SHOWERS AND THUNDERSTORMS OVER CENTRAL NORTH CAROLINA AGAIN ON WEDNESDAY...MAINLY AFTER DAYBREAK. SOME OF THESE SHOWERS COULD PRODUCE VERY HEAVY RAIN WHICH MAY CAUSE FLOODING IN SOME AREAS. THE AREA WITH THE BEST POTENTIAL FOR FLOODING WILL BE LOCATIONS THAT HAVE ALREADY SEEN SEVERAL INCHES OF RAIN IN THE PAST FEW DAYS. THIS INCLUDES VANCE...WARREN...NASH...HALIFAX...EDGECOMBE...AND WILSON COUNTIES. SOME LOCATIONS IN THIS AREA HAVE RECEIVED 6 TO 8 INCHES OF RAIN SINCE SUNDAY. SMALL CREEKS AND STREAMS IN THIS AREA ARE ALREADY SWOLLEN...AND ADDITIONAL HEAVY RAINFALL COULD LEAD TO FLOODING. PEOPLE IN THIS AREA SHOULD CLOSELY MONITOR WEATHER CONDITIONS ON WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. && DGS
NCZ007>009-023>028-040>043-075>078-086-088-089-280030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 645 PM EDT TUE AUG 27 2002 ...LOCALLY HEAVY RAIN IS POSSIBLE THROUGH THE EVENING HOURS... ...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT... AREAS OF RAIN... SOME OF IT HEAVY... WILL CONTINUE OVER MUCH OF CENTRAL NORTH CAROLINA THROUGH MID EVENING. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES RAIN FALLING AT A RATE OF ONE TO TWO INCHES PER HOUR OVER HARNETT... MOORE... AND HOKE COUNTIES. RADAR ALSO ESTIMATES THAT TWO TO THREE INCHES HAVE FALLEN IN SOUTHERN HARNETT COUNTY BETWEEN 3 AND 6 PM. THE HEAVIEST RAINFALL THROUGH 8 PM IS LIKELY TO EXTEND FROM SOUTHERN WAKE...JOHNSTON... AND WAYNE COUNTIES SOUTHWARD THROUGH HARNETT... HOKE... CUMBERLAND... AND SAMPSON COUNTIES. THIS INCLUDES COMMUNITIES SUCH AS FUQUAY VARINA... LILLINGTON... FAYETTEVILLE... FORT BRAGG... BENSON... CLINTON... AND MOUNT OLIVE. PEOPLE ARE REMINDED TO NEVER DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD. A FOOT OF WATER CAN FLOAT MOST VEHICLES... INCLUDING SPORT UTILITY VEHICLES. DO NOT DRIVE AROUND LAW ENFORCEMENT BARRICADES... AS THE ROAD AHEAD WILL LIKELY BE IMPASSABLE OR WASHED AWAY. IF YOU LIVE IN AN AREA THAT NORMALLY EXPERIENCES FLOODING DURING HEAVY RAIN... TAKE THE NECESSARY PRECAUTIONS NOW TO PROTECT YOUR LIFE AND PROPERTY. DRIVE WELL BELOW THE POSTED SPEEDS TO REDUCE YOUR CHANCES OF GETTING IN AN ACCIDENT. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION AND ANY WARNINGS. GIH
NCZ042-077-089-280030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 744 PM EDT TUE AUG 27 2002 ...STRONG STORM MAY PRODUCE WIND GUSTS OVER 40 MILES AN HOUR ALONG WITH VERY HEAVY RAIN... A STRONG STORM WILL MOVE FROM THE DUNN AND FALCON AREA TOWARD THE EAST-NORTHEAST... AFFECTING SPIVEYS CORNER AND BENSON BETWEEN 745 PM AND 815 PM. THE INTERCHANGE OF INTERSTATES 40 AND 85 ARE ALSO IN THE PATH OF THIS STORM. PEOPLE ACROSS EXTREME NORTHERN SAMPSON COUNTY AND EXTREME SOUTHERN JOHNSTON COUNTY SHOULD STAY INDOORS THROUGH 830 PM... AND BE ALERT FOR STRONG WIND GUSTS IN EXCESS OF 40 MPH. VERY HEAVY DOWNPOURS TOTALLING ONE TO TWO INCHES ARE ALSO POSSIBLE THROUGH 830 PM. GIH
The Raleigh/Durham radar (KRAX), 48 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
4 flash flood. Local standard time, as filed.
Streets in Dunn were closed due to flooding.
Mobile homes were flooded, and several roads were flooded.
Families had to be evacuated on Whitfield Street due to flooding of homes.
Several roads were flooded near Roseboro and Clinton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313749, 5313750, 5313751, 5312362.